Hail, Wapello
- When
- August 1, 12:30 PM CST
- Where
- Wapello County, 12 mi NE of Ottumwa
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -92.233
The cold front that moved into the state the previous night was located over central Iowa at mid day. A sustained area of convergence was located across southern Iowa ahead of the front and on the north side of an MCS moving across northern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front that moved into the state the previous night was located over central Iowa at mid day. A sustained area of convergence was located across southern Iowa ahead of the front and on the north side of an MCS moving across northern Missouri. Dew points pooled into the low 70s over south central and southeast Iowa. Thunderstorms formed in the convergence zone and became severe very quickly. The storms dropped one inch diameter hail northeast of Ottumwa before moving east of the Des Moines CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:55 AM CST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT FRI AUG 1 2003 COLD FRONT IS CURRENTLY PUSHING THROUGH THE CWA WITH LITTLE FAN FARE. MODELS HAVE NO CHANGED MUCH IS THE OVERALL PICTURE WITH MOVING THE LARGE LOW PRESSURE SYSTEM SE INTO WI OVER THE NEXT 36 HOURS. WEAK DISTURBANCES IN THE FLOW WILL KEEP A CHANCE FOR SHRA/TSRA GOING THIS AFTN AND AGAIN SATURDAY AFTN OVER THE FAR EAST. IN ADDITION...IF YOU BELIEVE THE GFS WHICH HAS BEEN CONSISTENT THE PAST SEVERAL RUNS IN DEVELOPING A TIGHT 31 UNIT VORT MAX AND RUNNING IT EAST ACROSS SRN IA/NRN MO...THERE WILL BE CHANCES ACROSS SRN IA FOR TSRA THIS AFTN. AT THIS POINT...I THINK THE GFS IS OVERDOING WHATEVER THE MIGHT BE OUT THERE BUT I WILL KEEP A SMALL CHANCE GOING THIS AFTERNOON AS WE ALREADY HAVE IT IN THERE AND I CANNOT RULE IT OUT. I THINK THE GFS HAS MAGNIFIED THIS FEATURE THOUGH DUE TO CONVECTIVE FEEDBACK. AS FOR TEMPS...I WENT A BIT WARMER TODAY THAN MOS DUE TO THE LACK OF PRECIP AND CLOUDS WITH THE FRONT. I WENT SLIGHTLY COOLER SUNDAY INTO MONDAY AS HIGH PRESSURE SETTLES IN. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL IOWA THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST OUT OF NEBRASKA INTO MISSOURI. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE BE ASSOCIATED WITH BOTH OF THESE FEATURES. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE THOUGH LARGE HAIL OUT OF A STORM CANNOT BE RULED OUT ENTIRELY...ESPECIALLY SOUTHEAST OF AN OTTUMWA TO CHARITON LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378504.